Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 4:48 PM CDT for Olmsted County, Minnesota. It was in force for 42 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 16, 2017, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:50 PM CDT | HAIL 1 | 1 E Rochester, MN | DIME TO QUARTER SIZED HAIL REPORTED IN SOUTHEAST ROCHESTER. RELAYED VIA KTTC. |
| Jun 16, 4:50 PM CDT | HAIL 1 | 2 Ese Rochester, MN | DIME TO QUARTER SIZED HAIL REPORTED IN SOUTHEAST ROCHESTER. RELAYED VIA KTTC. |
| Jun 16, 4:55 PM CDT | HAIL 1.25 | 3 W Chester, MN | HAIL SIZE ESTIMATED FROM FACEBOOK PHOTO. |
| Jun 16, 4:55 PM CDT | HAIL 1.75 | Chester, MN | SIZE ESTIMATED FROM PHOTO VIA TWITTER. TIME ESTIMATED FROM RADAR. |
| Jun 16, 4:56 PM CDT | HAIL 1.75 | 2 E Rochester, MN | GOLF BALL SIZED HAIL REPORTED ON THE SOUTHEAST SIDE OF ROCHESTER. RELAYED VIA KAAL. |
| Jun 16, 4:59 PM CDT | HAIL 1.5 | 1 Nnw Chester, MN | |
| Jun 16, 4:59 PM CDT | HAIL 1.5 | 1 Nw Chester, MN | |
| Jun 16, 5:01 PM CDT | HAIL 1 | 3 Wnw Chester, MN | |
| Jun 16, 5:05 PM CDT | HAIL 1.5 | 3 E Rochester, MN | HAIL BETWEEN QUARTER AND GOLF BALL SIZE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WUUS53 KARX 162148
SVRARX
MNC109-162230-
/O.NEW.KARX.SV.W.0115.170616T2148Z-170616T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
448 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Olmsted County in southeastern Minnesota...
* Until 530 PM CDT
* At 448 PM CDT, a severe thunderstorm was located near Rochester,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eyota around 455 PM CDT.
Elgin around 505 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Viola, Chester, County Roads 9 And 10 and I 90 Exit 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9232 4411 9232 4411 9208 4400 9208
4391 9239 4407 9251
TIME...MOT...LOC 2148Z 249DEG 25KT 4403 9236
HAIL...1.00IN
WIND...60MPH
$$
Rogers3 follow-up statements
373
WWUS53 KARX 162151
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
451 PM CDT FRI JUN 16 2017
MNC109-162230-
/O.CON.KARX.SV.W.0115.000000T0000Z-170616T2230Z/
Olmsted MN-
451 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN OLMSTED COUNTY...
At 450 PM CDT, a severe thunderstorm was located near Eyota, or 7
miles east of Rochester, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported dime to quarter size hail at 450 pm in
southeast Rochester.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Eyota around 455 PM CDT.
Elgin around 505 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Viola, Chester, County Roads 9 And 10 and I 90 Exit 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9232 4411 9232 4411 9208 4400 9208
4391 9239 4407 9251
TIME...MOT...LOC 2150Z 249DEG 25KT 4404 9234
HAIL...1.00IN
WIND...60MPH
$$
Rogers081
WWUS53 KARX 162159
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
459 PM CDT FRI JUN 16 2017
MNC109-162230-
/O.CON.KARX.SV.W.0115.000000T0000Z-170616T2230Z/
Olmsted MN-
459 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN OLMSTED COUNTY...
At 459 PM CDT, a severe thunderstorm was located near Eyota, or 7
miles east of Rochester, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public reported golf ball sized hail in southeast
Rochester at 456 pm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Eyota around 510 PM CDT.
Elgin around 520 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Viola, Chester, County Roads 9 And 10 and I 90 Exit 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9232 4411 9232 4411 9208 4400 9208
4391 9238 4407 9248
TIME...MOT...LOC 2159Z 253DEG 13KT 4402 9232
HAIL...1.75IN
WIND...60MPH
$$
Rogers239
WWUS53 KARX 162211
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
511 PM CDT FRI JUN 16 2017
MNC109-162230-
/O.CON.KARX.SV.W.0115.000000T0000Z-170616T2230Z/
Olmsted MN-
511 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN OLMSTED COUNTY...
At 511 PM CDT, a severe thunderstorm was located near Eyota, or 11
miles east of Rochester, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. This storm has a history of producing golf ball
size hail across the greater Rochester area.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Olmsted County, including the following locations:
Viola, County Roads 9 And 10, I 90 Exit 224, Carley State Park and
Little Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9232 4411 9232 4411 9208 4400 9208
4394 9229 4409 9244
TIME...MOT...LOC 2211Z 253DEG 17KT 4403 9224
HAIL...1.75IN
WIND...60MPH
$$
RogersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 2:36 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Special weather statement, Jun 16, 4:14 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
414 PM CDT FRI JUN 16 2017
IAZ008-018-MNZ086-087-094-162315-
Floyd-Mitchell-Olmsted-Dodge-Mower-
414 PM CDT FRI JUN 16 2017
...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...
At 414 PM CDT, radar indicated a line of strong to severe
thunderstorms extending from Pemberton Minnesota to near Britt Iowa.
Movement was east at 30 mph.
The main threats with these storms will be large hail and damaging
winds.
These storms will be near...
Nora Springs and Nora Springs around 520 PM CDT.
Claremont and Rockford around 525 PM CDT.
Rudd around 530 PM CDT.
Dodge Center, Hayfield, Marble Rock and West Concord around
535 PM CDT.
LAT...LON 4419 9305 4420 9233 4385 9231 4385 9245
4350 9245 4349 9255 4291 9255 4291 9302
TIME...MOT...LOC 2109Z 267DEG 27KT 4398 9377 4308 9376
JSBSpecial weather statement, Jun 16, 4:39 PM CDT, 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 439 PM CDT Fri Jun 16 2017 IAZ008>010-018-019-029-MNZ079-086>088-094>096-162300- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 439 PM CDT Fri Jun 16 2017 ...Strong to Severe Storms Late This Afternoon... Through 6 PM...strong to severe thunderstorms are expected to develop or move into southeast Minnesota and parts of northeast Iowa. These storms will be capable of producing large hail and damaging winds. If you have outdoor plans late this afternoon, be weather aware and move to a place of safety is severe storms move into your area. Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:14 PM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 2 hr |
| Jun 16, 4:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 51 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 48 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 39 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 61 min |
| Jun 16, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 40 min |
| Jun 16, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 28 min |
| Jun 16, 6:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 47 min |
| Jun 16, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.